Massachusetts, 2002

High Wind in Massachusetts, September 11, 2002

September 11, 2002 · NWS BOX · 7 events in 7 counties and zones

High winds buffeted parts of Massachusetts, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about twelve thousand electric customers.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$240,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High winds buffeted parts of Massachusetts, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about twelve thousand electric customers. The damage was likely due to weakened root systems, as a result of the longer term drought being felt over much of the northeast, in addition to the fact that most trees still had their leaves. The majority of wind damage occurred in the Merrimack Valley where about seven thousand customers lost electricity. One injury was attributed to the high winds. A man was mowing his lawn in Acton when he was hit by a falling tree. In Bristol County, most of the town of Rehoboth lost power, and trees were reported down at many locations. Falling tree limbs damaged two cars in Attleboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 11, 10:15 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 11, 10:15 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1115 AM EDT WED SEP 11 2002

THE FOLLOWING CHANGES WERE MADE TO THE ZNS.  TEMPS RAISED A BIT MOST
ZNS WITH COOLING FOR THIS AFTN.  CHC OR SLGHT CHC OF PCPN ADDED TO
MOST ZNS AWAY FRM CC EARLY THIS AFTN.

.BOX...
CT...WND ADVY CTZ 4.
MA...WND ADVY MAZ 4,5,6,7,12-24.
NH...WND ADVY NHZ 12.
RI...WND ADVY RIZ 1-7.
MARINE...GLW ALL WATERS.

CARBONE

In the hours before

Special weather statement, Sep 11, 9:43 AM EST, 1 hour 47 minutes before
MAZ020>024-RIZ006-007-112045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1043 AM EDT WED SEP 11 2002

...SWELLS AND SURF CONTINUE TO INCREASE ALONG THE SOUTH COAST OF NEW
ENGLAND...

AT 11 AM THIS MORNING...GUSTAV WAS UPGRADED TO A
HURRICANCE...PACKING SUSTAINED WINDS OF 75 MPH AND GUSTS TO OVER 95
MPH.  IT WAS LOCATED 170 MILES SOUTH OF NANTUCKET RACING TO THE
NORTHEAST.  IT IS FORECAST TO PASS WELL TO THE EAST OF NANTUCKET
LATE THIS AFTERNOON AND EARLY THIS EVENING.

SWELLS OF 5 TO 7 FT ARE BEING REPORTED AT BUOYS FROM THE NANTUCKET
AREA TO JUST SOUTH OF LONG ISLAND.   HOWEVER...CLOSER TO THE
STORM...SEAS OF 12 FT WERE ALREADY OCCURRING.  SEAS ARE FORECAST TO
INCREASE TO 10 TO 15 FEET IN THE COASTAL WATERS OFF OF SOUTHEAST
MASSACHUSETTS AND RHODE ISLAND LATE THIS AFTERNOON AND TONIGHT.
HIGHER THAN NORMAL SURF AND STRONG RIP TIDES WILL OCCUR IN THESE
AREAS.  PEOPLE SHOULD AVOID SWIMMING OR SURFING AT THE
BEACH...ESPECIALLY IN AREAS WITHOUT LIFEGUARDS...SINCE IT COULD
BECOME LIFE THREATENING.

GUSTAV WILL MERGE WITH WITH A STRONG COLD FRONT TO PRODUCE A VERY
INTENSE STORM SYSTEM AS IT HEADS PAST GEORGES BANK INTO THE GULF OF
MAINE TONIGHT.  THE COMBINATION OF THIS LOW PRESSURE SYSTEM AND THE
HIGH PRESSURE AREA TRYING TO BUILD IN FROM THE WEST WILL CAUSE GALE
FORCE WINDS OVER ALL SOUTHERN NEW ENGLAND COASTAL WATERS LATE THIS
AFTERNOON AND TONIGHT.

OFFSHORE WATERS MARINERS SHOULD BE ADVISED THAT THE MARINE
PREDICTION CENTERS OFFSHORE WATERS FORECAST...FOR GEORGES BANK...IS
FORECASTING SEAS AS HIGH AS 30 FEET IN THE SOUTHEAST PORTION FOR A
BRIEF PERIOD LATE THIS AFTERNOON AS GUSTAV PASSES THROUGH THERE.

SMALL CRAFT OPERATORS SHOULD AVOID VENTURING FAR FROM PORT.  OWNERS
OF BOATS SECURED IN HARBORS ALONG THE OUTER CAPE...NANTUCKET AND
MARTHAS VINEYARD SHOULD MONITOR THE STRENGTH OF THEIR MOORINGS.
ALL MARINERS SHOULD MONITOR THE LATEST ADVISORIES ON TROPICAL STORM
GUSTAV FROM THE TROPICAL PREDICTION CENTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Eastern Hampden

When
September 11, 11:30 AM EST to 1:00 PM EST
Where
Eastern Hampden forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

High Wind, Western Hampden

When
September 11, 11:30 AM EST to 1:00 PM EST
Where
Western Hampden forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

High Wind, Southern Bristol

When
September 11, 3:00 PM EST to 9:00 PM EST
Where
Southern Bristol forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Western Middlesex

When
September 11, 4:00 PM EST to 8:00 PM EST
Where
Western Middlesex forecast zone
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Eastern Essex

When
September 11, 4:00 PM EST to 8:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

High Wind, Northern Bristol

When
September 11, 4:00 PM EST to 8:00 PM EST
Where
Northern Bristol forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Western Essex

When
September 11, 4:00 PM EST to 8:00 PM EST
Where
Western Essex forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320756, 5320760, 5320758, 5320690, 5320691, 5320757, 5320759.